Pediatric populations are at risk for medication errors that may be associated with mortality and disability. The purpose of this study was to describe the clinical manifestations of seven newborns following an event of accidental intramuscular injection of atracurium and to assess the impact on neurodevelopmental outcome. This study enrolled seven newborns who were accidentally administered 10 mg of atracurium, equivalent to 2.6-3.3 mg/ kg, in a local perinatal clinic. Accident reports and hospital records were reviewed to obtain the history and medical data for the event. The survivors were prospectively examined for their growth, health and neurodevelopment until 24 months of age. All newborns showed immediate apnea and cyanosis requiring resuscitation after atracurium injection and presented with respiratory failure and flaccid paralysis on arrival for emergency medical services. One newborn was asystolic despite resuscitation and died of multiple organ failure. Of the five survivors available for follow-up, all achieved favorable growth outcomes. However, four showed mild to significant delay in development; and two manifested mild hypomyelination of cerebral white matter on the brain magnetic resonance imaging. Conclusion: Newborns accidentally injected with high doses of atracurium are at risk of death and neurodevelopmental delay. The serious clinical manifestations, developmental delay and cerebral hypomyelination were most likely due to insufficient immediate respiratory assistance following atracurium injection.
|頁（從 - 到）||361-366|
|期刊||European Journal of Pediatrics|
|出版狀態||已發佈 - 6月 2006|
ASJC Scopus subject areas